Pennsylvania, 2017

Damaging Winds in Pennsylvania, May 19, 2017

May 19, 2017 · NWS PBZ · 3 events in 1 county or zone

Shortwave crossing a stalled boundary across the region helped to initiate isolated strong to severe storms on the 19th. There were a few reports of trees down in eastern Ohio and southwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Shortwave crossing a stalled boundary across the region helped to initiate isolated strong to severe storms on the 19th. There were a few reports of trees down in eastern Ohio and southwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 19, 2:24 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 19, 2:24 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
324 PM EDT Fri May 19 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue ahead of a stalled
boundary into tonight. Rain chances will increase by the end of
the weekend ahead of an approaching frontal system.

&&

.NEAR TERM /THROUGH SATURDAY/...
The front has not moved much at all today and continues to more
or less bisect the forecast area, thanks to zonal flow in the
midlevels providing very little push. Scattered shower and
thunderstorm activity has blossomed to the south of the boundary
where 1000-2000 J/kg of CAPE has built up. Activity will
continue here into the evening hours in a mainly disorganized
manner, but will focus near the front. Severe thunderstorm watch
just went up in the southwestern CWA, where a few large hail and
damaging wind events are possible. Expect coverage to fade
overnight with the loss of instability. Temperatures will be a
little cooler than previous nights, but still above normal.

500 mb heights start to rise again Saturday over our area in
response to a trough moving into the Mississippi Valley. This
will start to push the boundary north again as a warm front. The
increase in moisture will allow for scattered showers and storms
across mainly the southwest half of the CWA during the
afternoon. Severe risk again looks marginal in weak flow. Temperatures
will be near normal across the north, and a few degrees above
normal in the south.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
This period will feature a healthy amount of rainfall,
particularly during Sunday afternoon and evening, where
categorical PoPs are appropriate. A shortwave over the upper
Midwest will rotate a surface low across the Great Lakes,
driving a frontal boundary towards and across our region.
Southwest flow will push a very moist air mass over us ahead of
the front, with precipitable water values rising to between 1.5
and 1.75 inches. This would be near the top of climatology.
Given the relatively slow movement of the front, several rounds
of showers and storms are possible, which could leave to heavy
rainfall, perhaps even excessive in a few spots. Not enough
confidence for an HWO heavy rain mention yet, but will continue
to monitor. Above-normal temperatures will continue.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Behind the front, near to below normal temperatures will take
hold in a general troughing pattern. A couple of systems will
provide shower and thunderstorm chances through the period, with
chances decreasing toward the end of the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions expected today out side of MVFR associated
with any thunderstorm development south of I-70 through the
evening. Winds will veer overnight as a frontal boundary
continues to slowly drop south.

.Outlook...
Restrictions are possible again late Sat thru early Mon with
crossing fronts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 19, 2:18 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Fri May 19 2017

MDZ001-OHZ041-PAZ007>009-013>016-020>023-073>076-WVZ511>514-201930-
Garrett-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Preston-Eastern Preston-
Western Tucker-Eastern Tucker-
318 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
510-201930-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-Washington-Greene-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
318 PM EDT Fri May 19 2017

...SEVERE THUNDERSTORM WATCH 247 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 1:30 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT FRI MAY 19 2017

OHZ069-WVZ004-012-191900-
Monroe-Marshall-Wetzel-
230 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN MONROE...NORTHWESTERN WETZEL AND SOUTHWESTERN
MARSHALL COUNTIES...

At 229 PM EDT, a strong thunderstorm was located 9 miles northwest of
Sistersville, or 10 miles south of Woodsfield, moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Sardis...
Fly...                            Antioch...
Graysville...                     Proctor...
Hannibal...                       Rinard Mills...
Laings...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3957 8104 3957 8105 3958 8125 3970 8125
      3974 8081 3956 8081 3955 8082 3958 8083
      3959 8085 3960 8085 3958 8089 3961 8094
      3954 8104
TIME...MOT...LOC 1829Z 269DEG 20KT 3961 8116

Fries
Special weather statement, May 19, 2:02 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 19 2017

OHZ069-WVZ004-012-191930-
Monroe-Marshall-Wetzel-
302 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MONROE...NORTHWESTERN WETZEL AND
SOUTHWESTERN MARSHALL COUNTIES...

At 301 PM EDT, a strong thunderstorm was located near Paden City, or
7 miles west of New Martinsville, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Sardis...                         Clarington...
Fly...                            Antioch...
Wileyville...                     Proctor...
Reader...                         Lynn Camp...
Porters Falls...                  Hannibal...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3955 8079 3956 8081 3956 8082 3958 8083
      3958 8085 3960 8085 3958 8089 3961 8094
      3954 8104 3957 8104 3957 8107 3970 8110
      3980 8070 3954 8063 3953 8078
TIME...MOT...LOC 1901Z 258DEG 19KT 3963 8099

Fries
Special weather statement, May 19, 3:03 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT FRI MAY 19 2017

OHZ049-050-059-PAZ029-WVZ002>004-192030-
Jefferson-Harrison-Belmont-Washington-Marshall-Brooke-Ohio-
403 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON...
NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO...NORTH CENTRAL
MARSHALL AND SOUTHERN BROOKE COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Warwood...                        Bethlehem...
West Liberty...                   Triadelphia...
Clearview...                      Valley Grove...
Shadyside...                      McMechen...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 214 and 225.

  Interstate 70 in West Virginia between mile markers 0 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 9.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3993 8077 4012 8102 4035 8083 4012 8036
TIME...MOT...LOC 2003Z 228DEG 26KT 4010 8085

Fries
Special weather statement, May 19, 3:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT FRI MAY 19 2017

PAZ075-076-192115-
Fayette Ridges-Fayette-
447 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

At 447 PM EDT, a strong thunderstorm was located 7 miles northeast of
Point Marion, or 8 miles south of Uniontown, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uniontown...                      Farmington...
Chalkhill...                      Ohiopyle...
Mill Run...                       Normalville...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3978 7935 3979 7938 3978 7939 3976 7938
      3978 7971 3986 7974 4002 7939 3995 7936
      3990 7940 3985 7942 3982 7937 3980 7937
      3979 7935
TIME...MOT...LOC 2047Z 252DEG 18KT 3979 7977

Fries

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 19, 4:15 PM EST
Where
Fayette County, Coolspring
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.900, -79.680

Local 911 reported trees down.

Thunderstorm Wind, Fayette

When
May 19, 4:27 PM EST
Where
Fayette County, 1.26 mi ESE of West Leisenring
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.960, -79.700

Local 911 reported trees down.

Thunderstorm Wind, Fayette

When
May 19, 4:27 PM EST
Where
Fayette County, 1.48 mi SSW of Grindstone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.000, -79.840

Local 911 center reported a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696460, 696461, 696462.